Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Topeka, KS

June 11, 2021Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2021, 4:45 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 4:45 PM CDT (21:45 UTC)
Expired
Jun 11, 2021, 5:15 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:05 PM CDTTSTM WND GST 60Richmond, KS
Jun 11, 5:15 PM CDTTSTM WND GST 70Garnett, KSPUBLIC REPORT OF T-STORM WIND GUSTS OF AROUND 70 MPH.
Jun 11, 5:23 PM CDTTSTM WND DMG4 W Greeley, KSDAMAGE TO WINDOWS AND TREES. 6 INCH DIAMETER TREE SNAPPED.
Jun 11, 5:25 PM CDTTSTM WND GST 90Greeley, KSESTIMATED 90-100 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 12:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS53 KTOP 112145
SVRTOP
KSC003-059-112215-
/O.NEW.KTOP.SV.W.0054.210611T2145Z-210611T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
445 PM CDT Fri Jun 11 2021

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Franklin County in east central Kansas...
  Northern Anderson County in east central Kansas...

* Until 515 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located over Princeton,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Richmond around 455 PM CDT.

Other locations in the path of this severe thunderstorm include
Greeley and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9508 3834 9551 3839 9551 3861 9532
      3860 9507 3853 9506
TIME...MOT...LOC 2145Z 301DEG 24KT 3849 9530 

HAIL...0.75IN
WIND...60MPH
 
$$

Jones
3 follow-up statements
296 
WWUS53 KTOP 112157
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
457 PM CDT Fri Jun 11 2021

KSC003-059-112215-
/O.CON.KTOP.SV.W.0054.000000T0000Z-210611T2215Z/
Franklin-Anderson-
457 PM CDT Fri Jun 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHERN ANDERSON COUNTIES...

At 457 PM CDT, a severe thunderstorm was located near Greeley, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garnett, Richmond, Greeley, Princeton, Lane and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3832 9546 3843 9539 3853 9533 3853 9506
      3818 9508
TIME...MOT...LOC 2157Z 310DEG 29KT 3838 9519 

HAIL...0.75IN
WIND...60MPH
 
$$

Jones
681 
WWUS53 KTOP 112200
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
500 PM CDT Fri Jun 11 2021

KSC003-059-112215-
/O.CON.KTOP.SV.W.0054.000000T0000Z-210611T2215Z/
Franklin-Anderson-
500 PM CDT Fri Jun 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHERN ANDERSON COUNTIES...

At 500 PM CDT, a severe thunderstorm was located over Greeley, moving
southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Garnett, Richmond, Greeley, Princeton and Lane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3831 9543 3842 9538 3853 9532 3853 9506
      3818 9508
TIME...MOT...LOC 2200Z 301DEG 24KT 3837 9516 

HAIL...1.00IN
WIND...70MPH
 
$$

Jones
132 
WWUS53 KTOP 112207
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
507 PM CDT Fri Jun 11 2021

KSC003-059-112215-
/O.CON.KTOP.SV.W.0054.000000T0000Z-210611T2215Z/
Franklin-Anderson-
507 PM CDT Fri Jun 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...

At 507 PM CDT, a severe thunderstorm was located 4 miles south of
Greeley, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Garnett, Richmond, Greeley, Princeton and Lane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3828 9534 3839 9532 3850 9528 3853 9506
      3818 9508
TIME...MOT...LOC 2207Z 311DEG 23KT 3831 9515 

HAIL...1.50IN
WIND...70MPH
 
$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:16 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 11, 3:16 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
316 PM CDT Fri Jun 11 2021

.DISCUSSION...
Issued at 316 PM CDT Fri Jun 11 2021

It appears much of the convective activity has been driven more
by the cold pool formed from the overnight convection in NEB.
There may be a MCV now with the MCS and it looks to be propagating
along the axis of the better theta-e advection. This would have
the higher POPs remaining over the eastern sections of the
forecast area into this evening. Further west along the synoptic
front, lift has not been strong enough to overcome the capping
inversion seen on the 16Z TOP RAOB. There may yet be some storms
develop along this boundary, but based on the 20Z satellite
imagery it may be mainly south of Morris CO where the CU field
looks more agitated. Also the convective outflow pushing south
through the area may limit initiation other than what is currently
ongoing.

I think the models may be hanging onto the POPs a little to long
into the night tonight since the outflow from today's storms is
already south of the KS river. So have trended faster with
decreasing POPs this evening. Lows tonight may be tricky as models
generally want to keep them near 70. However there is some dry
air moving in. The lower dewpoints seen in western NEB may not
make it all the way into the forecast area but lows are expected
to range from the lower 60s north central counties to near 70 over
the east central counties.

For Saturday through Friday an upper ridge redevelops over the
Rockies and strengthens. This is expected to keep a northerly mid
level flow over the forecast area with no obvious dynamics
impacting the area. That is not to say there couldn't be a
transient wave rounding the ridge axis, but confidence in these
smaller scale features is not high enough to include a POP at this
time. Surface ridging and a northeasterly wind is expected to keep
highs on Saturday in the upper 80s. Otherwise highs should be in
the lower and middle 90s through the rest of the forecast period.
Lows Sunday could fall into the lower 60s with good radiational
cooling. After that mild temps are expected to prevail for lows
with readings in the middle 60s to near 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM CDT Fri Jun 11 2021

Main challenge is timing TS through the afternoon. Some
uncertainty as a result of higher convective inhibition and
inconsistent CAMs makes it more challenging. The inhibition may
require a longer period of heating the boundary layer for storms
to develop near the terminals unless outflow from storms to the
north surges south. As a result, may be a little more broad with
the window of time storms could impact the terminals. If storms
move in, expect VSBY to be restricted by +RA and strong wind
gusts causing IFR conditions. Otherwise I think VFR conditions
should prevail once the storms move south this evening. There is
some signal for MVFR CIGS to linger but confidence in this is to
low to include in the forecast at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jun 11, 8:47 AM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
847 AM CDT Fri Jun 11 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-121400-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
847 AM CDT Fri Jun 11 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds around 70 mph and
torrential rainfall leading to localized flash flooding are
possible across northeast, east central and parts of north central
Kansas. Areas along and east of a line from Washington to Abilene
stand the better chances of seeing severe weather. There may also
be some hail with the thunderstorms. Storms could enter northeast
Kansas as early as 10:30 this morning and the risk for severe
weather is expected to last into the early evening as storms
generally move south into east central Kansas through the
afternoon.

Heat indicies are expected to reach 100 to 105 this afternoon across
east central Kansas before thunderstorms move through the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready to report severe weather to local
authorities and the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jun 11, 3:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     FAIRVIEW                39.84N 95.73W
06/11/2021                   BROWN              KS   EMERGENCY MNGR

            REPORT OF HOUSE BLOWN OFF FOUNDATION. TIME
            ESTIMATED BY RADAR.

&&

SMB
Local storm report, Jun 11, 3:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     HIAWATHA                39.85N 95.53W
06/11/2021                   BROWN              KS   EMERGENCY MNGR

            TREES REPORTED DOWN IN CITY. TIME ESTIMATED
            BY RADAR.

&&

SMB
Local storm report, Jun 11, 3:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     WINCHESTER              39.32N 95.27W
06/11/2021  M73 MPH          JEFFERSON          KS   FIRE DEPT/RESCUE

&&

SMB
Local storm report, Jun 11, 3:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     WINCHESTER              39.32N 95.27W
06/11/2021  M73 MPH          JEFFERSON          KS   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            WINCHESTER.

&&

SMB
Local storm report, Jun 11, 4:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     OVERBROOK               38.78N 95.56W
06/11/2021  M61 MPH          OSAGE              KS   PUBLIC

&&

LAFLIN
Local storm report, Jun 11, 4:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     2 S OVERBROOK           38.76N 95.56W
06/11/2021  M59 MPH          OSAGE              KS   PUBLIC

&&

LAFLIN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:10 PM CDTSpecial Weather StatementTOPNemaha35 min
Jun 11, 12:19 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha41 min
Jun 11, 12:56 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha49 min
Jun 11, 1:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson47 min
Jun 11, 2:03 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee42 min
Jun 11, 2:10 PM CDTSevere Thunderstorm WarningTOPJefferson35 min
Jun 11, 2:21 PM CDTSpecial Weather StatementTOPShawnee, Wabaunsee24 min
Jun 11, 2:25 PM CDTSevere Thunderstorm WarningTOPJackson19 min
Jun 11, 2:40 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee50 min
Jun 11, 3:08 PM CDTAreal Flood AdvisoryTOPDouglas3 hr
Jun 11, 3:20 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson25 min
Jun 11, 3:35 PM CDTSevere Thunderstorm WarningTOPJackson25 min
Jun 11, 4:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Osage40 min
Jun 11, 5:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin30 min
Jun 11, 5:32 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey28 min
Jun 11, 6:01 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.